Comment: These incidents of PML are unfortunate and disappointing, and we hope for the best possible outcomes for these individuals and their families. However, their occurrence is within range of the predicted frequency of PML cases, estimated by a published report and by the FDA, of approximately 1 in 1,000 people taking the drug. “We are encouraged that the risk management plans in place for early surveillance, such as the TOUCH program in the U.S., are doing the intended job of identifying possible cases of PML early so that patients can be treated quickly,” said John R. Richert, MD, executive vice president of research and clinical programs at the National MS Society . “It will be important to observe whether plasma exchange therapy in these new cases will have an ameliorating effect on their PML.”
These incidents highlight the need for individuals taking Tysabri to be sensitive to any occurrence of new, unusual symptoms and to contact their prescribing physician or infusion nurse immediately if they occur. Signs of PML may include any new or worsening neurological symptoms such as any changes in thinking, eyesight, balance, strength and other symptoms.